Christmas Treat

I’m convinced that blogging is good for you. It helps get some order into your thoughts by trying to write a coherent post.

My challenge today is to link (in no particular order) : an unresolved medical test; distinguishing between the effects of long term medication and the ageing process; another meeting with the surgeon and overcoming the stomach churning effect of burnt bananas.

Last week I emailed my gastro consultant to ask if I ought to have another calprotectin test as the last one was in January. Under normal circumstances I wouldn’t even need to ask the question but there is an issue regarding this particular inflammatory marker. The last result was high (896), a continuation of an ever upward trend over the last two years. The “issue” is that there is no explanation for this trend. I am feeling well and two subsequent colonoscopies have shown no inflammation. Is there any point in having a further test if we don’t understand the result? My gastro responded that I might as well go ahead but agreed it did seem slightly illogical.

I’ll drop the calpro sample in at St.Thomas’ next Friday (10th November) when I’m off to see the Upper GI surgeon to continue our discussion on having my gallbladder removed. By then¬† the results from my recent MRI Pancreas scan should have been discussed at their Multi Disciplinary Meeting with a recommendation on whether to go for surgery as soon as possible or leave it until it becomes neccessary. Surgery will not be straight forward for various reasons, one of which is portal hypertension/portal vein thrombosis.

The monitoring process for this last condition consists of an annual Upper GI endoscopy(ies) to look for any esophageal varices that have grown and then obliterate them with “banding”. For the last three years the procedure has been carried out in the week before Christmas so it seemed a shame not to continue the tradition. This year’s scoping is therefore booked for Tuesday 19th December. That gives me seven weeks to try and get over my aversion to burnt bananas. Just the thought is now making me feel queasy.

(If you’ve had an endoscopy you’ll know what I’m talking about; if you haven’t then I’d better explain that the Xylocaine spray, used to numb the throat prior to introduction of the camera, tastes of burnt bananas. Feeling queasy again!)

The “banding” is complemented by medication. Omeprazole – a proton pump inhibitor – to help protect the esophageal lining by reducing stomach acid. Propranolol – a beta blocker – to reduce blood pressure.¬† This latter drug has a number of potential side effects including tiredness, cold hands, feeling breathless, impotence.

In an ideal world I would be totally drug free but the next best thing would be reducing down to the bare minimum. I’ve already turned down Warfarin to thin the blood and not yet stared Colesevalam for bile acid malabsorption. I would like to stop or reduce the Propranolol if at all possible.

The above raises a number of questions. If I am generally feeling OK should I even be concerned that one marker is giving an unexplained result? Should I pursue it and ask for further investigation to be done to resolve the issue or should I just accept it as one of “life’s little mysteries”? How do I tell the difference between the side effects of Propranolol and the natural ageing process. Can I reduce the dosage from 80mg/day? What new questions should I be asking the surgeon? This should become more obvious once I know what the oucome of the MDM was. Unfortunately my gastro didn’t atted the meeting so couldn’t give me a heads up.

…and finally I must use my will power to overcome the burnt banana feeling.

Next update after the meeting with the surgeon.